Anaesthesia for a patient with paraneoplastic limbic encephalitis with ovarian teratoma: relationship to anti-N-methyl-D-aspartate receptor antibodies.Anaesthesia. 2011 Jun; 66(6):515-8.A
Paraneoplastic limbic encephalitis associated with ovarian teratoma has recently been related to the development of antibodies to specific heteromers of the N-methyl-d-aspartate receptor and exhibits various manifestations including psychiatric symptoms, hypoventilation, seizures and derangement of autonomic nervous system function. Although recovery can sometimes occur spontaneously, early tumour resection with immunotherapy facilitates earlier recovery. Herein, we describe anaesthetic management of a 20-year-old woman who developed general convulsions and decreased level of consciousness, whom we suspected of having paraneoplastic limbic encephalitis and was scheduled for left ovarian tumour resection. Anaesthetic management was successful with no complications but the case acts as focus of discussion for the potential interaction of N-methyl-D-aspartate receptors and anaesthetic sensitivity.